Sign In
CPSI Share                                                                      
​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​ ​​
Publication Type: Medical Safety Information
Single or Multiple Incident: Multiple
Date: 8/1/2020 12:00:00 AM
Country: Japan

This alert discusses medication safety incidents when an incorrect procedure is used to register a known drug allergy and when a drug to which the patient is allergic to is administered because no alert warning of the allergy is displayed. Nine such cases were reported. Two cases were described. In the first case the care giver was not familiar with the procedure for entering an allergy to a medication and entered the offending drug (Cravit®) in free text format. Cravit® contains levofloxacin. Without proper registration of the drug allergy, no alert of the drug or its ingredients was shown. When levofloxacin was prescribed, the alert was not displayed. An hour after taking the drug, the patient experienced symptoms including respiratory distress and eyelid edema. In the second case, again the correct procedure was not followed for entering a drug to which the patient had a known allergy. Free text was used to enter the drug Kefral®, a cephalosporin. Subsequently sulbacillin (a penicillin derivative) was ordered and an allergic reaction of numbness and shortness of breath occurred. The allergy alert system would have recognized all derivatives of the offending drug and displayed an alert. The alert provides recommendations to prevent similar incidents.

Additional Details

Medication/Gas/Fluid:
levofloxacin, Cravit®, penicillin, cephalosporin, Kefral®, sulbacillin


Alert Failure Resulting in Administration of a Drug to a Patient Allergic to It